Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Mebendazole, intestinal worms in stools, medication, allergic reaction

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2000
Answered : 451 Questions

I have just finished taking mebendazole for three days to treat intestinal worms. I found a couple of worms in my stools that looked pinkish in colour and were a couple of inches long. However after taking the medication, I can still feel movement behind my eyes and at the back of my nose and it is most uncomfortable. How can I treat this?
Posted Wed, 16 May 2012 in General Health
Answered by Dr. Jagdish 9 minutes later
Did you have these symptoms before taking the medicines?

Mebendazole side effects are :
Transient diarrhoea, abdominal pain, nausea, vomiting, headache, tinnitus, numbness, fever and dizziness. Potentially Fatal: Myelosuppression (high doses).

Eye infestation is very rare and happens immunocompromised patients.

So these symptoms will are self resolving. If persists, and if there is any visual problems, consult Ophthalmologist.

DISCLAIMER : This advice is based upon history as provided by the patient as there is no Physician – Patient relationship established. The patient has not been examined per se. The advice is not valid for medico-legal purposes. Please see a local doctor before acting upon the advice.

Above answer was peer-reviewed by
Follow-up: Mebendazole, intestinal worms in stools, medication, allergic reaction 1 hour later

Yes I had these symptoms before I started taking the medication. I also had a rash on my upper chest, back and neck and have had allergies similar to hay fever which I usually only suffer from in the summer months. The rash has disappeared since I started taking the medication. I was ill 3 months ago with tonsillitis for 3 weeks and then contracted another throat infection as well as bronchitis a week ago. I was prescribed amoxicillin and the bronchitis cleared up.
Answered by Dr. Jagdish 19 hours later

The symptoms your talking about, are not indicative of an infestation as such, as I said earlier, worm infestation to the eye is not very frequent.

I can relate with the history of allergy to be causing the eye symptoms. This might feel like a movement behind the eye and nose, any allergic irritation presents similarly. The other reasons include
a) Mebendazole side effect - It should wean off once you stop the medication.
b) When worm is killed it releases certain messengers which can cause such symptoms. This will go away within few days.

You may take an Over the counter antihistamines like Cetrizine, Chlorphenaramine till the symptoms subside. If it does not get any better, you may need an examination of the eye from an Ophthalmologist.

Wish you good health.

Disclaimer: The Expert’s advice is provided for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, as a complete assessment of an individual has not taken place. Please consult your nearest physician before acting on it. The advice is not valid for medico-legal purposes also.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor